Thunderstorm Wind, Albemarle
- When
- July 23, 1:30 PM EST
- Where
- Albemarle County, 2.3 mi WNW of Simeon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.994, -78.488
A tree was down on Scottsville Road.
A pressure trough triggered scattered showers and thunderstorms across central Virginia. Moderate instability ahead of the pressure trough caused thunderstorms to produce damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A pressure trough triggered scattered showers and thunderstorms across central Virginia. Moderate instability ahead of the pressure trough caused thunderstorms to produce damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 23, 9:23 AM EST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 AM EDT SAT JUL 23 2011
.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE GREAT LAKES
TODAY...AND WILL CROSS THE AREA SUNDAY INTO MONDAY. HIGH PRESSURE
BUILDS IN THEREAFTER.
&&
.NEAR TERM /THROUGH TONIGHT/...
HAVE ALREADY HAD A FEW SHRA/TSRA ACROSS NORTHWEST MARYLAND AND
PORTIONS OF WEST VIRGINIA THIS MORNING. THESE WERE
DIMINISHING...BUT A NEW AREA OF THUNDERSTORMS ACROSS SOUTHWEST
PENNSYLVANIA MAY BE ABLE TO SUSTAIN ITSELF AS IT MOVES EAST
THROUGH THE MIDDAY HOURS TOWARD OUR NORTHWEST CWA. EVEN IT IF
DOESNT HOLD TOGETHER...OUTFLOWS FROM THIS AND PREVIOUS ACTIVITY
WILL PLAY A ROLE IN ADDITIONAL CONVECTION FIRING UP THIS
AFTERNOON. SHEAR REMAINS WEAK AND WILL WORK AGAINST STORM
ORGANIZATION BUT MODIFIED SOUNDING SUGGESTS A LOT OF CAPE AGAIN
TODAY. PRECIPITABLE WATERS ARE OVER 2 INCHES AS WELL. SO DESPITE
THE RELATIVE LACK OF SHEAR...STORMS WILL BE CAPABLE OF PRODUCING
WET MICROBURSTS/DAMAGING WINDS. HEAVY RAINFALL COULD ALSO RESULT
IN LOCALIZED FLASH FLOODING. STORMS SHOULD MAINTAIN THEMSELVES INTO
THE EVENING...MOVING EAST TOWARD THE BAY.
OTHER HAZARD OF THE DAY REMAINS THE HEAT. THERE ARE MORE CLOUDS
IN SOME PLACES THAN YESTERDAY AND THIS MAY TEMPER THE WARMING A
DEGREE OR TWO. DEWPOINTS ARE A PINCH LOWER TOO. HOWEVER IT WILL
STILL BE A DANGEROUSLY HOT DAY AND WE ARE AT THE POINT WHERE THE
CUMULATIVE EFFECTS OF THE HEAT ARE A CONSIDERATION AS WELL. WILL
LEAVE HEAT HEADLINES AS IS FOR 110 TO 115 HEAT INDICES IN THE
WARNING AREA /EAST OF THE BLUE RIDGE/ AND UP TO 105 HEAT INDICES
FOR THE ADVISORY AREA.
H5 RDG COLLAPSES A LTL TNGT AS WLYS SAG SWD IN RESPONSE TO S/WV
TRACKING ACRS SRN CNDA. CWFA WL REMAIN VERY WARM AND UNSTBL...W/ LEE
TROF REMAINING IN PLACE AND MESOSCALE BNDRYS LIKELY LURKING ABOUT.
ITS THEREFORE HARD TO PINPOINT AN END TIME TO CNVCTV ACTION...AS AMS
CUD SUPPORT ROAMING TSTMS MUCH OF THE NGT. WL HV HIEST POPS EXITING
THE E IN THE EVNG HRS...MUCH HV OPTED TO KEEP A SCHC RUNING ALL THRU
THE NGT DUE TO THIS UNCERTAINTY.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
HOT CONDS CONT INTO SUN...WITH AT LEAST ADZY LEVEL HEAT INDICES
LOOKING LIKELY ALONG I-95 CORRIDOR...PERHAPS XTNDG TO JUST E OF BLUE
RIDGE...DEPENDING ON AMOUNT OF SUN. MAXIMA SHUD REACH M/U90S SUN...
AND ONLY SLIGHTLY MILDER L/M90S ON MON DUE TO AMPLE
CLOUDS/SCATTERD PRECIP. A FRONT WILL SLIP S TWD MASON/DIXON LINE
SUN... AND IT COMBINED WITH LEE TROF WILL PROVIDE SUFFICIENT LIFT
FOCUS SCATTERED SHWRS/TSTMS IN VICINITY. SHORTWAVE TROF AND
ASSOCIATED CDFNT WILL SWEEP SEWD ACRS AREA ON MON...BRINGING BEST
POP...HIGH CHC. WITH SBCAPE NEAR 2000J/KG...CANT RULE OUT SOME WET
MICROBURSTS SUN/MON AFTN/EVES. ALSO...WITH PWATS NEAR 2 INCHES AND
SLOW-MOVG BOUNDARIES ACRS MID-ATLC...LOCALLY HEAVY RNFL AND
ISOLATED FLASH FLOODING PSBL. CDFNT LEAVES NW WINDS AND SLIGHTLY
COOLER/DRIER AREA BY ERY TUE MRNG.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
SFC HIPRES BUILDS IN TUE AND WILL DOMINATE THRU REST OF WK. AFTER ITS
CNTR MOVES E BY THU...SLY FLOW WILL INCR MOISTURE...AND RH WILL
INCRS. TEMPS SLIGHTLY ABV NRML TUE/WED WILL RISE TO WELL ABV NRML
ONCE AGAIN BY THU/FRI...AS STRONG UPR RIDGE XPNDS NEWD TWD MID-ATLC.
LAST FEW GUIDANCE SUITES SUGGEST ANOTHER ROUND OF SIGNIFICANT
HEAT/HUMIDITY FOR LATTER PORTIONS OF WORK-WEEK.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
HEAT/HUMIDITY/OUTFLOWS/LEE TROUGH WILL HELP TRIGGER SCATTERED
AFTERNOON THUNDERSTORMS. HAVE INDICATED RISK WITH CB/VCTS IN
THE TAFS ATTM. WILL ADD MORE DETAIL/FINE TUNE TIMING AS
MESOSCALE/CONVECTIVE SPECIFICS BECOME MORE CLEAR. ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL/IFR VSBYS AND GUSTY WINDS. CONVECTION SHOULD BE ON THE
WANE THIS EVENING...ALTHOUGH CAN'T RULE OUT A ROGUE THUNDERSTORM
EVEN INTO THE OVERNIGHT.
SCATTERED SHWRS AND TSTMS...WITH RISK OF GUSTY WINDS AND LOCALIZED
VSBY/CIG RESTRICTIONS...SUN/MON AS CDFNT SLOWLY MOVES THRU. HIPRES
BUILDS IN BY TUE...ENDING RISK FOR CNVCTN.
&&
.MARINE...
NORTHWEST WINDS THIS MORNING ARE EXPECTED TO TURN TOWARD THE
SOUTHWEST LATER THIS AFTERNOON. GRADIENT IS FORECAST TO REMAIN
WEAK...SO NO SCA EXPECTED. HOWEVER...SCATTERED THUNDERSTORMS MAY
BE ABLE TO MAKE IT TO THE WATERS LATER THIS AFTERNOON/EARLY
EVENING AND WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS.
SPECIAL MARINE WARNINGS COULD BECOME NECESSARY.
SCATTERED SHWRS/TSTMS EXPECTED SUN/MON AS SLOW-MOVING CDFNT
APPROACHES WATERS. HIPRES BUILDS IN TUE...BRINGING NW WINDS AND
DRIER CONDS.
&&
.CLIMATE...
IAD BROKE DAILY AND ALL-TIME HIGH TEMP RECORDS YDA W/ A TEMP OF 105.
SEE RERIAD FOR MORE INFO. BWI REACHED 106 - 5 DEGS ABV THE PRVS HIGH
TEMP FOR THE DAY. 107 IS THE ALL-TIME RECORD FOR BWI...AND YDA WAS
THE 2ND HOTTEST DAY RECORDED AT BWI. DCA REACHED 102...1 DEG SHORT
OF THE DAILY RECORD.
ALL THREE CLIMATE SITES ALSO SET RECORD HIGH MINIMUM TEMPERATURES
YESTERDAY...WITH 76...81...AND 83 OBSERVED AT IAD...BWI...AND
DCA RESPECTIVELY. THE 83F LOW AT DCA TIED FOR THE 2ND ALL TIME
WARMEST DAILY MINIMUM TEMP.
MORE DAILY RECORD HIGH MAXIMA AND MINIMA ARE LIKELY TO BE BROKEN
TODAY...AND MAY EVEN BE IN JEOPARDY ON SUNDAY.
BELOW ARE THE DAILY RECORD HIGH MAXIMUM AND MINIMUM TEMPERATURES
FOR THE 3 MAJOR CLIMATE SITES OF WFO BALTIMORE-WASHINGTON FOR THE
NEXT FEW DAYS...
7/23 7/24
MAX/HIGH MIN MAX/HIGH MIN
DCA 101 81 101 81
YEAR 1991 1978 2010 2010
BWI 102 79 101 82
YEAR 1991 1978 2010 2010
IAD 99 73 99 78
YEAR 1991 1978 2010 2010
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
MDZ004>007-009>011-013-014-016>018.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ003-501-502.
VA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
VAZ036>040-042-050>057-501-502.
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031.
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ050>053-055-
501>504.
MARINE...NONE.
&&
SYNOPSIS...SBK
NEAR TERM...BPP/HTS
SHORT TERM...SBK
LONG TERM...SBK
AVIATION...BPP/SBK
MARINE...BPP/SBK
CLIMATE...SBKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1043 AM EDT SAT JUL 23 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 241245- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1043 AM EDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH EARLY THIS EVENING. THE HEAT INDEX WILL RISE TO NEAR 115 DEGREES THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND LOCALLY DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY... PRIMARILY IN THE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH FLOODING. HEAT INDEX VALUES MAY REACH 105 DEGREES SUNDAY. A HEAT ADVISORY MAY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY. PLEASE FORWARD RAINFALL AND THUNDERSTORM WIND REPORTS TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-241245- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1043 AM EDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH EARLY THIS EVENING EAST OF THE BLUE RIDGE...AND A HEAT ADVISORY IS IN EFFECT BETWEEN THE APPALACHIANS AND THE BLUE RIDGE EXCEPT FOR HIGHLAND AND PENDLETON COUNTIES. THE HEAT INDEX WILL RISE TO NEAR 115 DEGREES THIS AFTERNOON IN THE WARNING AREA...AND 105 IN THE ADVISORY AREA. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND LOCALLY DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY... PRIMARILY IN THE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH FLOODING. HEAT INDEX VALUES MAY REACH 105 DEGREES SUNDAY EAST OF THE BLUE RIDGE. A HEAT ADVISORY MAY BE REQUIRED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY. PLEASE FORWARD RAINFALL AND THUNDERSTORM WIND REPORTS TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 AM EDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND DMG 1 ESE BERRYVILLE 39.61N 78.22W
07/22/2011 MORGAN WV TRAINED SPOTTER
6-7 TREES DOWN ONE TO TWO FEET IN DIAMETER
&&
EVENT NUMBER LWX1101286
HASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
124 PM EDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 2 NE KLINE GAP 39.09N 79.17W
07/22/2011 E60 MPH GRANT WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1101287
KRAMARSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT SAT JUL 23 2011
VAZ036-231815-
NELSON VA-
150 PM EDT SAT JUL 23 2011
...STRONG THUNDERSTORMS TO AFFECT NELSON COUNTY...
AT 150 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TYRO...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE TYRO...MASSIES MILL...BRYANT...JONESBORO
AND ROSELAND.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3770 7903 3772 7907 3774 7908 3777 7908
3779 7911 3781 7912 3788 7908 3785 7887
3769 7898
TIME...MOT...LOC 1750Z 292DEG 8KT 3783 7903
KRAMARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
223 PM EDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 4 WNW MOUNT SOLON 38.37N 79.15W
07/22/2011 AUGUSTA VA PUBLIC
TREES DOWN AT CAMP ALONG STOKESVILLE ROAD. TIME
ESTIMATED.
&&
EVENT NUMBER LWX1101288
KRAMARSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
226 PM EDT SAT JUL 23 2011
VAZ037-231900-
ALBEMARLE VA-
226 PM EDT SAT JUL 23 2011
...STRONG THUNDERSTORM TO AFFECT ALBEMARLE COUNTY...
AT 226 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF MONTICELLO...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE SHADWELL...KESWICK...BOYD TAVERN AND
CAMPBELL.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3794 7854 3802 7852 3805 7827 3803 7828
3789 7840
TIME...MOT...LOC 1826Z 273DEG 10KT 3797 7847
KRAMARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG BELLEVIEW 38.96N 77.24W
07/22/2011 FAIRFAX VA PUBLIC
3-6 INCH BRANCHES DOWN
&&
EVENT NUMBER LWX1101289
HASThe Sterling radar (KLWX), 140 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
6 thunderstorm wind. Local standard time, as filed.
A tree was down on Scottsville Road.
Two tree limbs were blown down.
Two to three branches were blown down in thunderstorm wind gusts.
Numerous trees were uprooted and large branches were snapped.
Several medium-sized trees were snapped.
Trees were blocking Zachary Taylor Highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336522, 336514, 336520, 336521, 336516, 336519.